Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Olanzapine and weight

(11 Posts)
Sunnysky2016 Wed 15-Mar-17 19:10:53

I've been on olanzapine for almost 6 months and I've put in 2 stone!! I am only eating one meal a day, no snacking, and I'm getting bigger and bigger.
I mentioned it to my psyc last week who replied 'you can't be 12 stone they've weighed you wrong' nope I asked the nurse to double check.
I can't get into any of my clothes as they are all 10-12 and i feel huge.
Anyone been in this position?

CleverQuacks Wed 15-Mar-17 19:13:45

I have been on olanzapine for a year and a half. I have put on a lot of weight, gone from a size 14 to an 18 but I have been eating a lot more so it's not surprising. It makes me so hungry all the time.

Sunnysky2016 Wed 15-Mar-17 19:18:53

It's frustrating isn't it. I could understand if I was eating more but I've actually cut my meals to just my evening meal and occasionally a piece of toast in the day but the weight is just going up.
I had to take dad for an appointment today and almost cried when I could not fit into a single pair of jeans or trousers- considered wearing a maxi dress!
I just don't know what to do to get the weight off. I'm also waiting for surgery on my spine which cuts out the gym etc until I've had it.
I'm eating salad and veg each evening, so I cut out meat? Although I need red meat for my b12 deficiency. Cut out carbs so no jacket spuds?
I'm just so frustrated

ladyface69 Wed 15-Mar-17 22:10:04

Hey Sunny
Get on to your psych if the weight gain is affecting your self esteem and confidence. Restricting your food (I can see why you feel obliged to) is going to lead to spikes and troughs in your blood sugars which might make you irritable or faint. Plus when you have your surgery your body is going to need food to have the energy to heal.
Your doctor should help you find the right meds for you. Your nurse (CPN if you have one) should be helping with other ways to do light activity that can help keep your weight down, dietary advice and emotional support. Olanzapine is a good drug but is famous for weight gain.
I hope you can get some support from your team

KeemaNaan Thu 16-Mar-17 09:11:09

Olanzapine is renowned for its weight gain as a side effect. It's not much good if the tablets they're putting you on to help you get well are upsetting you in other ways.

Most antipsychotics have weight gain as a side effect, but some are worse than others. You need to speak to your psych and see if they could change you to quetiapine or aripriprizole. They can still cause weight gain, but not as bad as olanzapine.

NolongerAnxiousCarer Thu 16-Mar-17 22:34:21

DH has put on a lot of weight on olanzapine, it tends to make you crave fatty foods, though in your case you don't seem to be increasing them. We try to eat healthier fats like nuts, avacardo etc which seems to help the cravings.

Catherinebee85 Thu 16-Mar-17 22:36:48

You should really be trying to eat little and often. Not eating til tea time won't help you keep weight off, it's probably doing the opposite!

Piehunter Thu 16-Mar-17 22:42:13

Olanzipine slows your metabolism down unfortunately iirc, rispiridone can be tried as an alternative, it's not meant to be quite so bad fir weight gain? I've just tried to find the original source but I can't, I looked it up for family member a while ago...

Alice212 Thu 16-Mar-17 22:50:40

There was a recent thread about meds and weight gain, I've a similar problem but need to stay sane.

Mine is an SSRI though, I've tried a few.....I have only known people pack on the pounds this fast when on meds, it is shocking and upsetting how fast it happens so I do feel your pain. Having tried to come off completely though, I was so unwell I couldn't keep going.

Yours is an anti psychotic though isn't it? I know someone who saw a private psych, got given something else and lost the weight but I don't know her anymore otherwise I'd ask what she switched to.

If anyone finds any solutions I'd love to them, this problem is posted quite often here. I could do with switching to your type of meds to help sleep but I am scared of gaining more weight.

Oh and every now and then some bright spark who knows nothing about med related weight gain will pop up to annoy you....!

Alice212 Thu 16-Mar-17 22:52:43

PS I eat much much less than I did before but still gained weight, 2 stone in 6 months. So talk to the psych before anything else.

Sunnysky2016 Fri 17-Mar-17 12:21:42

Thanks everyone. I think I will make another appointment with my psyc. It's working in other ways but I can't keeping putting on weight at this rate!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now